Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

Request Permissions   Purchase Content 


A BDDC algorithm with deluxe scaling for $ H(curl)$ in two dimensions with irregular subdomains

Author: Juan G. Calvo
Journal: Math. Comp. 85 (2016), 1085-1111
MSC (2010): Primary 65N55, 65N30; Secondary 65F10, 35Q60
Published electronically: August 18, 2015
MathSciNet review: 3454359
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A bound is obtained for the condition number of a BDDC algorithm for problems posed in $ H($$ \text {curl})$ in two dimensions, where the subdomains are only assumed to be uniform in the sense of Peter Jones. For the primal variable space, a continuity constraint for the tangential average over each interior subdomain edge is imposed. For the averaging operator, a new technique named deluxe scaling is used. Our optimal bound is independent of jumps in the coefficients across the interface between the subdomains and depends only on a few geometric parameters of the decomposition. Numerical results that verify the result are shown, including some with subdomains with fractal edges and others obtained by a mesh partitioner.

References [Enhancements On Off] (What's this?)

  • [1] Rudi Beck, Ralf Hiptmair, Ronald H. W. Hoppe, and Barbara Wohlmuth, Residual based a posteriori error estimators for eddy current computation, M2AN Math. Model. Numer. Anal. 34 (2000), no. 1, 159-182 (English, with English and French summaries). MR 1735971 (2000k:65203),
  • [2] B. Bojarski, Remarks on Sobolev imbedding inequalities, Complex Analysis, Joensuu 1987, Lecture Notes in Math., vol. 1351, Springer, Berlin, 1988, pp. 52-68. MR 982072 (90b:46068),
  • [3] Alain Bossavit, Discretization of electromagnetic problems: the ``generalized finite differences'' approach, Vol. XIII, Handb. Numer. Anal., XIII, North-Holland, Amsterdam, 2005, pp. 105-197. MR 2143847
  • [4] Susanne C. Brenner and Li-Yeng Sung, BDDC and FETI-DP without matrices or vectors, Comput. Methods Appl. Mech. Engrg. 196 (2007), no. 8, 1429-1435. MR 2277027 (2007k:65208),
  • [5] S. Buckley and P. Koskela, Sobolev-Poincaré implies John, Math. Res. Lett. 2 (1995), no. 5, 577-593. MR 1359964 (96i:46035),
  • [6] J. G. Calvo, A two-level overlapping Schwarz method for $ H($$ \text {curl})$ in two dimensions for irregular subdomains, To appear in Elect. Trans. Numer. Anal.
  • [7] L. Beirão da Veiga, L. F. Pavarino, S. Scacchi, O. B. Widlund, and S. Zampini, Isogeometric BDDC preconditioners with deluxe scaling, SIAM J. Sci. Comput. 36 (2014), no. 3, A1118-A1139. MR 3216651,
  • [8] Clark R. Dohrmann, A preconditioner for substructuring based on constrained energy minimization, SIAM J. Sci. Comput. 25 (2003), no. 1, 246-258 (electronic). MR 2047204 (2004k:74099),
  • [9] Clark R. Dohrmann, Axel Klawonn, and Olof B. Widlund, Domain decomposition for less regular subdomains: overlapping Schwarz in two dimensions, SIAM J. Numer. Anal. 46 (2008), no. 4, 2153-2168. MR 2399412 (2009a:65314),
  • [10] Clark R. Dohrmann and Olof B. Widlund, An alternative coarse space for irregular subdomains and an overlapping Schwarz algorithm for scalar elliptic problems in the plane, SIAM J. Numer. Anal. 50 (2012), no. 5, 2522-2537. MR 3022229,
  • [11] Clark R. Dohrmann and Olof B. Widlund, An iterative substructuring algorithm for two-dimensional problems in $ H({\rm curl})$, SIAM J. Numer. Anal. 50 (2012), no. 3, 1004-1028. MR 2970732,
  • [12] Clark R. Dohrmann and Olof B. Widlund, Some recent tools and a BDDC algorithm for 3D problems in H(curl), Domain Decomposition Methods in Science and Engineering XX (R. Bank, M. Holst, O. B. Widlund, and J. Xu, eds.), Lecture Notes in Computational Science and Engineering, vol. 91, Springer Berlin Heidelberg, 2013, pp. 15-25.
  • [13] Clark R. and Widlund Dohrmann Olof B., A BDDC Algorithm with Deluxe Scaling for Three-Dimensional H(curl) Problems, Communications on Pure and Applied Mathematics , posted on (2015).,
  • [14] Herbert Federer and Wendell H. Fleming, Normal and integral currents, Ann. of Math. (2) 72 (1960), 458-520. MR 0123260 (23 #A588)
  • [15] Ralf Hiptmair and Andrea Toselli, Overlapping and multilevel Schwarz methods for vector valued elliptic problems in three dimensions, Parallel Solution of Partial Differential Equations (Minneapolis, MN, 1997), IMA Vol. Math. Appl., vol. 120, Springer, New York, 2000, pp. 181-208. MR 1838270 (2002d:65123),
  • [16] Ralf Hiptmair and Jinchao Xu, Nodal auxiliary space preconditioning in $ {\bf H}({\bf curl})$ and $ {\bf H}({\rm div})$ spaces, SIAM J. Numer. Anal. 45 (2007), no. 6, 2483-2509 (electronic). MR 2361899 (2009g:65153),
  • [17] Peter W. Jones, Quasiconformal mappings and extendability of functions in Sobolev spaces, Acta Math. 147 (1981), no. 1-2, 71-88. MR 631089 (83i:30014),
  • [18] George Karypis and Vipin Kumar, A fast and high quality multilevel scheme for partitioning irregular graphs, SIAM J. Sci. Comput. 20 (1998), no. 1, 359-392 (electronic). MR 1639073 (99f:68158),
  • [19] Axel Klawonn, Oliver Rheinbach, and Olof B. Widlund, An analysis of a FETI-DP algorithm on irregular subdomains in the plane, SIAM J. Numer. Anal. 46 (2008), no. 5, 2484-2504. MR 2421044 (2010c:65049),
  • [20] Jong Ho Lee, A balancing domain decomposition by constraints deluxe method for Reissner-Mindlin plates with Falk-Tu elements, SIAM J. Numer. Anal. 53 (2015), no. 1, 63-81. MR 3296615,
  • [21] Jing Li and Olof Widlund, BDDC algorithms for incompressible Stokes equations, SIAM J. Numer. Anal. 44 (2006), no. 6, 2432-2455. MR 2272601 (2008f:65218),
  • [22] Jing Li and Olof B. Widlund, FETI-DP, BDDC, and block Cholesky methods, Internat. J. Numer. Methods Engrg. 66 (2006), no. 2, 250-271. MR 2224479 (2007c:65120),
  • [23] Jan Mandel and Clark R. Dohrmann, Convergence of a balancing domain decomposition by constraints and energy minimization, Numer. Linear Algebra Appl. 10 (2003), no. 7, 639-659. MR 2030628 (2004k:65254),
  • [24] Jan Mandel, Clark R. Dohrmann, and Radek Tezaur, An algebraic theory for primal and dual substructuring methods by constraints, Appl. Numer. Math. 54 (2005), no. 2, 167-193. MR 2148040 (2006a:65151),
  • [25] V. G. Mazja, Classes of domains and imbedding theorems for function spaces, Soviet Math. Dokl. 1 (1960), 882-885. MR 0126152 (23 #A3448)
  • [26] J.-C. Nédélec, Mixed finite elements in $ {\bf R}^{3}$, Numer. Math. 35 (1980), no. 3, 315-341. MR 592160 (81k:65125),
  • [27] Duk-Soon Oh, An overlapping Schwarz algorithm for Raviart-Thomas vector fields with discontinuous coefficients, SIAM J. Numer. Anal. 51 (2013), no. 1, 297-321. MR 3033012,
  • [28] D.-S. Oh, O. B. Widlund, and C. R. Dohrmann, A BDDC algorithm for Raviart-Thomas vector fields, Tech. Report TR2013-951, Courant Institute, NYU, 2013.
  • [29] Dianne P. O'Leary and Olof Widlund, Capacitance matrix methods for the Helmholtz equation on general three-dimensional regions, Math. Comp. 33 (1979), no. 147, 849-879. MR 528044 (80f:65125),
  • [30] A. Quarteroni and A. Valli, Numerical Approximation of Partial Differential Equations, Springer Ser. Comput. Math., vol. 23, Springer, 2008.
  • [31] Yousef Saad, Iterative Methods for Sparse Linear Systems, 2nd ed., Society for Industrial and Applied Mathematics, Philadelphia, PA, 2003. MR 1990645 (2004h:65002)
  • [32] Andrea Toselli, Overlapping Schwarz methods for Maxwell's equations in three dimensions, Numer. Math. 86 (2000), no. 4, 733-752. MR 1794350 (2001h:65137),
  • [33] Andrea Toselli, Dual-primal FETI algorithms for edge finite-element approximations in 3D, IMA J. Numer. Anal. 26 (2006), no. 1, 96-130. MR 2193972 (2006k:65339),
  • [34] Andrea Toselli and Axel Klawonn, A FETI domain decomposition method for edge element approximations in two dimensions with discontinuous coefficients, SIAM J. Numer. Anal. 39 (2001), no. 3, 932-956. MR 1860451 (2002f:65169),
  • [35] Andrea Toselli and Xavier Vasseur, Robust and efficient FETI domain decomposition algorithms for edge element approximations, COMPEL 24 (2005), no. 2, 396-407. MR 2169505,
  • [36] Andrea Toselli and Olof Widlund, Domain Decomposition Methods--Algorithms and Theory, Springer Series in Computational Mathematics, vol. 34, Springer-Verlag, Berlin, 2005. MR 2104179 (2005g:65006)
  • [37] Andrea Toselli, Olof B. Widlund, and Barbara I. Wohlmuth, An iterative substructuring method for Maxwell's equations in two dimensions, Math. Comp. 70 (2001), no. 235, 935-949. MR 1710632 (2001j:65140),
  • [38] Olof B. Widlund, Accomodating irregular subdomains in domain decomposition theory, Domain Decomposition Methods in Science and Engineering XVIII, Lect. Notes Comput. Sci. Eng., vol. 70, Springer, Berlin, 2009, pp. 87-98. MR 2743961 (2012d:65309),
  • [39] Barbara I. Wohlmuth, Andrea Toselli, and Olof B. Widlund, An iterative substructuring method for Raviart-Thomas vector fields in three dimensions, SIAM J. Numer. Anal. 37 (2000), no. 5, 1657-1676 (electronic). MR 1759911 (2001f:65150),

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 65N55, 65N30, 65F10, 35Q60

Retrieve articles in all journals with MSC (2010): 65N55, 65N30, 65F10, 35Q60

Additional Information

Juan G. Calvo
Affiliation: Courant Institute of Mathematical Sciences, 251 Mercer Street, New York, New York 10012

Keywords: Domain decomposition, BDDC preconditioner, irregular subdomain boundaries, H(curl), Maxwell's equations, discontinuous coefficients, preconditioners
Received by editor(s): May 27, 2014
Received by editor(s) in revised form: November 3, 2014
Published electronically: August 18, 2015
Additional Notes: This work was supported in part by the National Science Foundation Grant DMS-1216564 and in part by the U.S. Department of Energy under contracts DE-FG02-06ER25718.
Article copyright: © Copyright 2015 American Mathematical Society

American Mathematical Society